Need advice on managing high output stoma in 12-year-old

Replies
5
Views
2451
Stanley the stoma

Hi everyone.

Just have a question on high output. My son is 12 years old and has always had a stoma from two weeks old. Over the past six months, his losses are increasing. He has always had a high output, and we have kept him safe by watching his fluid and diet. Over the past four weeks, we have been told to use Imodium starting at 4mg. This does not stop his output, and every time we increase the Imodium, he ends up doubled up in pain and can't eat or walk for days. We have tried this twice. He has a very low urine sodium at the minute. Any advice would be very welcome.

From Tara and Stanley the stoma.

Xerxes

Imodium is now OTC. I'm not a physician, but perhaps the dosage is too high. It appears that he's suffering from excessive cramping due to the effect of too much Imodium. You should have this checked by a physician, not a nurse. Perhaps you can start by cutting the dose in half. Good luck!

X_

Gray Logo for MeetAnOstoMate
Top 5 Collections
Morning glory

There is always the possibility that your son is allergic to Imodium. I use it with great results. If this is causing these cramping that last a couple of days, get him seen as X said by a doctor. Please keep us updated.

Morning glory

ron in mich

Hi all, I recently had a resection done on my ileo. And now I have more output than before. I have switched to electrolyte-type drinks, the powdered type, instead of plain water. And I take Imodium daily unless we are having meals that have a lot of fiber because I also get cramps and bloating. My doctor also recommended I start using a little salt on my food. Good luck.

Immarsh

Hi all, for Tara....your son might need to see a doctor or specialist. People without a colon can develop kidney issues that show up in the urine... Besides other specialists, I see a nephrologist regularly.

I've had my ileostomy for over 55 years, and while my output has been generally loose but "normal", in the last 10 years, I've had bouts of "yellow liquid" flow.... which is an indication that something is going wrong. I generally give it 24 hours before I'd consult a doctor. It happens more in the summer or hot weather and can lead to dehydration or is already a symptom of dehydration. As often as I need to empty, I try to drink enough water to replace lost fluids. (Adding an electrolyte drink like Gatorade as well as more salt can't hurt). I've found that sometimes the high liquid output is due to a backup (of fiber) which can be digestive or, in my case, due to diabetic neuropathy in the intestine. I never take Imodium or any other aids for fear that I might mask real symptoms. I was told recently that excess gas can be due to high carb intake. So I'm trying to monitor and improve that issue as well. Best of luck to all of you...

 
Getting Support in the Ostomy Community with LeeAnne Hayden | Hollister
Bill

Hello Tara. I had similar problems with immodium and told the surgeon. He suggested using it in liquid form so that I could measure out the precise amount that suited my needs. This worked well for me and I used a 5ml syringe to do the measuring so that I could adjust the dosage accordingly.

Best wishes

BillĀ 

* Please, do not post contact information, personal information or advertising.
All times are GMT - 5 Hours